Normal Limits

"Chance is the very guide of life"

"In practical medicine the facts are far too few for them to enter into the calculus of probabilities... in applied medicine we are always concerned with the individual" -- S. D. Poisson

December 08, 2005

Outbreak of Clostridium difficile diarrhea associated with fluoroquinolone use

A New England Journal of Medicine editorial by Drs. John Bartlett and Trish Perl on these 2 papers:

and the CDC report.

Diarrhea secondary to Clostridium difficile colitis is in hospital in-patients characterized clinically by watery diarrhea, abdominal cramps, and white blood cell counts elevated in the 50,000s. Such dramatically high WBC counts are rare, in fact, except in cases of leukemia, and are useful in clinical diagnosis. The typical laboratory diagnosis is done by detection of the C. diff toxins. The assay is in fact based on cross-reactivity between antiserum to Clostridium sordelli against Clostridum difficile cytotoxin (a.k.a. Toxin B) in tissue culture. (Notes on Medical Microbiology by Yifan Douglas Yang, Morag C Timbury, A Christine McCartney, Bishan Thakker). Interestingly, this lab test will not identify this epidemic strain (? more details coming).

In the 1970s, clindamycin was associated with C diff diarrhea. In the 1980s it was cephalosporins. Now it is the use of fluoroquinolones.

Pathogenicity of the new C diff strain

As Warny et al described in the Lancet, this new strain of C diff associated with fluoroquinolone use in hospital in-patients is unique in its rate of toxin production. With mutations in its tcdC locus, it seems to have evolved the ability to produce vastly larger amounts of toxins A and B. In addition, whereas other strains of C diff produce only minimal amounts of toxin while they are busy growing and dividing (i.e. the log phase), the new outbreak strain produces toxins A and B even during this time.

We note that the genome of Clostridium difficile is still being sequenced by the Sanger Institute.

Technorati Tags:
/ / /

1 comment:

: Joseph j7uy5 said...

This is another good reason to be cautious, not casual, about prescribing antibiotics!